Health Canada Suggests That Low Level Or Under-Reporting For These Adverse Reactions Involving Eyesight Is Due To The Limited Information Available
Back in April 2012 we posted this article, "Current Use Of Cipro And Levaquin Associated With Increased Risk Of Detached Retina Eye Injury".
Now, the July 2013 edition of the Canadian Adverse Reaction Newsletter brings us up to date on this emerging drug safety issue concerning Levaquin, Cipro, Avelox, and similar antibiotics with this report, "Oral fluoroquinolones and retinal detachment". From this Health Canada publication we get this information:
In Canada, there are 5 marketed oral fluoroquinolones... The risk of retinal detachment is not described in any of the oral fluoroquinolone Canadian product monographs.
Retinal detachment is characterized by a separation of the retina from the underlying tissue in the eye. Among the different types of retinal detachment, rhegmatogenous retinal detachment (RRD) is the most common. RRD results from retinal breaks caused by vitreoretinal traction. Risk factors commonly associated with retinal detachment include advancing age, previous cataract surgery, myopia and trauma. Patients generally present with symptoms such as light flashes, floaters, peripheral visual field loss and blurred vision. Retinal detachment is a serious medical emergency that generally requires prompt surgical intervention.
According to a pharmacoepidemiological study, current use of oral fluoroquinolones was associated with an increased risk of developing retinal detachment....
As of Dec. 31, 2012, Health Canada received one report of retinal detachment suspected of being associated with the use of an oral fluoroquinolone. The report described a 52-year-old woman who experienced retinal detachment after a course of ciprofloxacin prescribed to treat a bladder infection. Limited evidence linking retinal detachment to oral fluoroquinolones may explain the low level of reporting to Health Canada. [Footnotes omitted]
This Health Canada report notes that further research is needed to confirm whether there is a potential association between retinal detachment and fluoroquinolones, e.g., Levaquin, Cipro, Avelox, as well as to clarify the mechanism of action for this possible side effect drug injury.
We will continue to monitor this situation and report significant developments here.